Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 9, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 9, 2024, 3:57 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Jul 10, 2024, 2:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2024, 3:57 PM EDT (19:57 UTC)
- In effect from
- Jul 10, 2024, 2:00 AM EDT
- Expired
- Jul 10, 2024, 9:37 PM EDT
- In force
- 20 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WHUS43 KIWX 091957 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 357 PM EDT Tue Jul 9 2024 INZ103-MIZ177-277-100400- /O.NEW.KIWX.BH.S.0009.240710T0600Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 357 PM EDT Tue Jul 9 2024 /257 PM CDT Tue Jul 9 2024/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...High waves of 4 to 7+ feet, strong rip currents, and strong structural currents are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 2 AM EDT /1 AM CDT/ Wednesday through Wednesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Stay off of the pier and stay out of the water! PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
5 follow-up statements
231 WHUS43 KIWX 100146 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 946 PM EDT Tue Jul 9 2024 INZ103-MIZ177-277-101000- /O.CON.KIWX.BH.S.0009.240710T0600Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 946 PM EDT Tue Jul 9 2024 /846 PM CDT Tue Jul 9 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...High waves of 4 to 7+ feet, strong rip currents, and strong structural currents are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Berrien county. * WHEN...From 2 AM EDT /1 AM CDT/ Wednesday through Wednesday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Stay off of the pier and stay out of the water!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
733 WHUS43 KIWX 100806 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 406 AM EDT Wed Jul 10 2024 INZ103-MIZ177-277-101615- /O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 406 AM EDT Wed Jul 10 2024 /306 AM CDT Wed Jul 10 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High waves of 4 to 7 feet, strong rip currents, and strong structural currents are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Berrien county. * WHEN...From 2 AM EDT /1 AM CDT/ today through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. Stay off of the pier and stay out of the water!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
000 WHUS43 KIWX 101457 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1057 AM EDT Wed Jul 10 2024 INZ103-MIZ177-277-102300- /O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1057 AM EDT Wed Jul 10 2024 /957 AM CDT Wed Jul 10 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High waves of 4 to 7 feet, strong rip currents, and strong structural currents are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
351 WHUS43 KIWX 102001 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 401 PM EDT Wed Jul 10 2024 INZ103-MIZ177-277-110300- /O.CON.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 401 PM EDT Wed Jul 10 2024 /301 PM CDT Wed Jul 10 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... * WHAT...Waves of 2 to 5 feet, strong rip currents, and strong structural currents are expected. Waves will be largest further south near New Buffalo and Michigan city, however moderate to strong current activity may still be present into the evening despite lower wave heights. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ MCD
664 WHUS43 KIWX 110137 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 937 PM EDT Wed Jul 10 2024 INZ103-MIZ177-277-110245- /O.CAN.KIWX.BH.S.0009.000000T0000Z-240711T0300Z/ Northern La Porte-Northern Berrien-Southern Berrien- 937 PM EDT Wed Jul 10 2024 /837 PM CDT Wed Jul 10 2024/ ...BEACH HAZARDS STATEMENT IS CANCELLED... The risk for rip currents has substantially diminished. Therefore the Beach Hazards Statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:14 PM EDT, 2 hours 43 minutes earlier. Its key messages:
- Scattered thunderstorms over southern Michigan this afternoon.
- A flood watch is in effect northwest of a line from Branch county MI to White county, IN with moderate to heavy rain expected tonight into Wednesday morning from the remnants of Beryl.
- Warm and humid weather returns this weekend into next week.
Area forecast discussion, Jul 9, 1:14 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
114 PM EDT Tue Jul 9 2024
.KEY MESSAGES...
- Scattered thunderstorms over southern Michigan this afternoon.
- A flood watch is in effect northwest of a line from Branch
county MI to White county, IN with moderate to heavy rain expected
tonight into Wednesday morning from the remnants of Beryl.
- Warm and humid weather returns this weekend into next week.
&&
.DISCUSSION...
Issued at 1255 PM EDT Tue Jul 9 2024
Remnant upper low associated with Beryl over cntrl MO will lift out
quickly through the Great Lakes by this time tomorrow. Light rain
has already spread into much of the area with a pocket of low topped
convection over nw IN. Expect this will spread/develop newd into srn
MI where weak destabilization continues. Otherwise general light
rain will continue through sunset before giving way to mod-hvy rain
as deeper forcing/stronger moisture flux in association with Berly
arrives late evening and overnight. Consensus model based qpf still
highlites nw IN into srn MI for heaviest rainfall within narrow
ribbon of strong deformation and this remains aligned well with
previously issued flood watch so no changes recommended. While max
amounts vary and are probably overdone, a widespread 2 to 3 inches
appears likely along and west of a Monticello to Sturgis line.
Progressive liftout of this sys will yield rapid sw-ne drying trend
Wed aftn within briefly strong subsident flow in wake of this sys.
Otherwise general weak troughing persists across the lakes and se
Canada which is supportive for at least diurnally driven isolated
daily convection within broad disturbance laden nw flow.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1210 PM EDT Tue Jul 9 2024
TAFs were already in pretty good shape...made some adjustments
to the wind gusts overnight due to increasing confidence for
gusts 30 to 25 kts (especially at KSBN). Rain is already
overspreading the area as the remnants of Hurricane Beryl move
in, bringing an influx of tropical moisture and heavy rain.
Widespread rain, heavy at times, will persist through the
evening and overnight hours. MVFR ceilings and visibilities are
likely overnight, with rain eventually taping off near the end
of the forecast period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 5 PM EDT /4 PM CDT/ this afternoon through
Wednesday afternoon for INZ005-006-012>015-020-103-104-
116-203-204-216.
OH...None.
MI...Flood Watch from 5 PM EDT this afternoon through Wednesday
afternoon for MIZ078>080-177-277.
MARINE...None.
&&
DISCUSSION...T
AVIATION...JohnsonHazardous weather outlook, Jul 9, 5:03 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 503 AM EDT Tue Jul 9 2024 INZ007>009-017-018-022>027-032>034-MIZ081-OHZ001-002-004-005-015-016- 024-025-100915- Steuben-Noble-De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 503 AM EDT Tue Jul 9 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Chances for scattered showers and thunderstorms will continue this morning with rainfall intensity and coverage likely picking up this afternoon and evening. Flooding will be possible in mainly low-lying and normally flood areas. Additionally, while the chance for severe weather is low, a strong to severe storm will be capable of producing damaging wind gusts or a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate to heavy rain will be diminishing during the day Wednesday, but flooding will be possible in mainly low-lying and normally flood areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send rainfall total, flood, and wind damage reports. LMZ043-046-100915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 503 AM EDT Tue Jul 9 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There are chances of thunderstorms today and tonight. Conditions hazardous to small craft are expected later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are chances of thunderstorms Tuesday through early Thursday. Conditions hazardous to small craft are expected to continue through much of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005-006-012>015-020-104-116-204-216-MIZ078>080-100915- Elkhart-Lagrange-Starke-Pulaski-Marshall-Fulton IN-White- Eastern St. Joseph IN-Northern Kosciusko-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch- 503 AM EDT Tue Jul 9 2024 /403 AM CDT Tue Jul 9 2024/ ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send rainfall total and flood reports. INZ103-203-MIZ177-277-100915- Northern La Porte-Southern La Porte-Northern Berrien- Southern Berrien- 503 AM EDT Tue Jul 9 2024 /403 AM CDT Tue Jul 9 2024/ ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A high swim risk is expected for Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send rainfall total and flood reports.
In the hours before
Special weather statement, Jul 9, 1:28 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
128 PM EDT Tue Jul 9 2024
INZ104-204-MIZ078-177-277-091830-
Eastern St. Joseph IN-Western St. Joseph IN-Northern Berrien MI-
Cass MI-Southern Berrien MI-
128 PM EDT Tue Jul 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ST. JOSEPH...
NORTHWESTERN CASS AND EASTERN BERRIEN COUNTIES THROUGH 230 PM EDT...
At 126 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Berrien Springs to near Buchanan to near North
Liberty. Movement was north at 10 mph.
HAZARD...Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Motorists should be prepared for reduced visibility in
torrential rainfall and ponding water on area roadways.
Strong thunderstorms will be near...
South Bend, Buchanan, New Carlisle, and Berrien Springs around 130
PM EDT.
Other locations impacted by these storms include Magician Lake, Dewey
Lake, Sodus, Indian Village, Dailey, La Grange, Barron Lake,
Bertrand, Sumnerville, and Chain-o-lakes.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 65 and 85.
Interstate 94 in Michigan between mile markers 31 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 8622 4207 8595 4200 8586 4172 8610
4148 8642 4148 8643 4176 8648 4222 8638
4224 8636 4224 8623
TIME...MOT...LOC 1726Z 173DEG 10KT 4193 8634 4178 8637 4159 8642
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JBALLLocal storm report, Jul 9, 3:09 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
309 PM EDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rain Berrien Springs 41.95N 86.34W
07/09/2024 M2.85 Inch Berrien MI Public
Photo of manual rain guage on Facebook.
&&Local storm report, Jul 9, 3:37 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
337 PM EDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Flood Dowagiac 41.98N 86.11W
07/09/2024 Cass MI Public
3.3 inches of rain. Street flooding in
downtown Dowagiac.
&&Local storm report, Jul 9, 3:54 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Flood Marcellus 42.03N 85.81W
07/09/2024 Cass MI Public
Street flooding reported in Marcellus.
&&
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:21 AM EDT | Flood Watch | IWX | Berrien, Branch, Cass, Saint Joseph | 32 hr |
| Jul 9, 1:28 PM EDT | Special Weather Statement | IWX | Cass | 62 min |
| Jul 9, 2:47 PM EDT | Areal Flood Advisory | IWX | Berrien | 3 hr |
| Jul 9, 7:41 PM EDT | Areal Flood Warning | IWX | Berrien, Cass | 12 hr |
| Jul 9, 3:58 PM EDT | Small Craft Advisory | IWX | 24 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.